Saturday, April 5, 2008

Life After Meds: Creativity

The biggest casualty of my foray into modern psychiatric treatment was my creativity. The doctor who prescribed Depakote for me promised me it wouldn't kill my creativity. And I suppose technically, it didn't...but it changed it beyond recognition, and in some ways I'm still waiting for things to get back to the way they were before chemical intervention derailed my career.

The interesting thing about creativity and Depakote was that although the medication effectively silenced me in terms of the flow of language, it did not stop me from being visually creative. I could make dazzling scrapbook pages. I could draw and paint (as well as I could before meds, anyway, which isn't saying a whole lot!). And if I'd been able to hold a needle without my hand shaking, I could probably have done my beloved quilt art, as well, assuming the Depakote left me enough energy/motivation to do so...

Coming off medication did not improve matters overnight. Although I experienced only a week of very obvious emotions-all-over-the-map stuff when I stopped the Depakote and Lexapro completely, there were far more subtle effects that lingered for many months after my last dose of medication.

Emotional and motivational effects that are completely subjective, making them difficult to measure. How do you quantify damage to your creative drive?

It was over a year before I felt I was able to articulate as well as I could before meds. A year and a half before my creative spark made enough of a comeback that I actually wanted to do something artistic or musical. Two years before I felt the desire to pick up needle and thread again. And although I still have the ability to write (or at least, to string a few coherent sentences together), it doesn't hold the magic for me that it did before meds.

In some ways, I still feel very much like I am in a cage. Except this cage is not one that I can touch or see...it doesn't have an obvious way out. And the only reason I know it exists is because I remember what it was like to be free.

3 comments:

BPD in OKC said...

I have the same problem with my medications. They take away my creativity. I used to write poetry, but I can't while I'm medicated for whatever reason. Depakote did wonders for my mental state for about 6 months, but I still couldn't write. After about 6 months, I came crashing down and the Depakote had quit working. Unfortunately in those 6 months that it did work, it also made me fat as a side effect. I was gaining probably 5-10 pounds a week, which is supposedly one of the main side effects of Depakote. I'm on Seroquel now instead of Depakote, and it's not working very well.

Good luck on your withdrawals. I'm sure it will all work itself out soon.

Jazz said...

I also experienced the weight gain side effect of Depakote--not as fast as you--I think I put on about 60 pounds in less than a year. I'm still trying to lose it. I hate that there aren't better options for us, that many times we have to choose between our creativity and our stability.

TheDavidiscoolified said...

How long were you on Depakote may I ask? I've been on it for about a month.